Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 68, NWS Quad Cities, IA

December 27, 2008Henry County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Dec 27, 2008, 4:10 PM CST for Henry County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2008, 4:10 PM CST (22:10 UTC)
Expired
Dec 27, 2008, 7:00 PM CST
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 45 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 272210
FFWDVN
ILC073-280100-
/O.NEW.KDVN.FF.W.0068.081227T2210Z-081228T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CST SAT DEC 27 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HENRY COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 700 PM CST

* AT 405 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM RUNOFF ON INTERSTATE 80 NEAR MILE MARKER 21 AND A HALF.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GENESEO AND
  ATKINSON

FLASH FLOODING IS OCCURRING ON THE INTERSTATE BETWEEN GENESEO AND 
ATKINSON.  THE ROAD MAY BE CLOSED SO AVOID THIS AREA.

LAT...LON 4146 9017 4145 8999 4136 9001 4138 9018
TIME...MOT...LOC 2207Z 180DEG 0KT 4141 9009

$$

WOLF
1 follow-up statement
000 
WGUS73 KDVN 280055
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CST SAT DEC 27 2008

ILC073-280103-
/O.EXP.KDVN.FF.W.0068.000000T0000Z-081228T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY IL-
655 PM CST SAT DEC 27 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CST FOR CENTRAL
HENRY COUNTY...

AN AREAL FLOOD WARNING CONTINUES FOR CENTRAL HENRY COUNTY. THE GREEN 
RIVER IS OVER MAJOR FLOOD STAGE NOW NEAR GENESEO. 

LAT...LON 4146 9017 4145 8999 4136 9001 4138 9018
TIME...MOT...LOC 0053Z 180DEG 0KT 4141 9009

$$

ERVIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 3:24 PM CST, 46 minutes earlier.

Area forecast discussion, Dec 27, 3:24 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CST SAT DEC 27 2008

.SYNOPSIS...
ACTIVE COLD FRONT WITH SEVERE CONVECTION HAS EXITED THE CWA AND
CONTINUES TO MOVE EAST.  AREA OF WRAP AROUND LIGHT PRECIP - SNOW IS
DEVELOPING TO OUR SOUTHWEST...ASSOCIATED WITH THE SURFACE WAVE
CURRENTLY LOCATED IN WEST CENTRAL ILLINOIS.

&&

.DISCUSSION...
EARLIER EQUIPMENT FAILURE HAS CASCADED OVER INTO EVERYTHING ELSE.
BRIEFLY...WILL KEEP CURRENT HEADLINES GOING FOR TONIGHT AND ADD
SOME ADDITIONAL COUNTIES. HOWEVER...CONFIDENCE IS NOT HIGH AS TO
HAVING IT VERIFY. RADAR RETURNS SHOW PRECIP BREAKING OUT IN AN
AREA OF FORCING AND LOWER CONDENSATION PRESSURE DEFICITS. THIS
FEATURE WILL MOVE ACROSS THE AREA TONIGHT BRINGING SOME SNOW AND
FZDZ TO THE AREA. PRECIP SHOULD END LATE TONIGHT AS THE BETTER
FORCING DEPARTS THE AREA.

QUIET WX THEN EXPECTED SUNDAY THROUGH MONDAY NIGHT WITH
TEMPERATURES CLOSER TO NORMAL. PSEUDO NORTHWEST FLOW DEVELOPS AND
ALLOWS SEVERAL CLIPPER SYSTEMS TO PASS MAINLY NORTH OF THE CWFA.
CLIPPER SYSTEM TUESDAY/TUESDAY NIGHT MAY BRING A LITTLE LIGHT SNOW
TO THE AREA BUT THE BETTER FORCING REMAINS NORTH OF THE AREA.

AFTER A QUIET WEDNESDAY/WEDNESDAY NIGHT...A MORE SUBSTANTIAL
CLIPPER SYSTEM MOVES THROUGH THURSDAY INTO FRIDAY. THIS SYSTEM
SHOULD BRING ANOTHER ROUND OF SNOW TO THE AREA. SOME LINGERING
FLURRIES ARE POSSIBLE FRIDAY NIGHT. SATURDAY CURRENTLY LOOKS DRY.
...08...

&&

.AVIATION...
MESSY FORECAST FOR AVIATION WITH RAPID CHANGES IN FLIGHT RULE
CATEGORIES OCCURRING IN OBSERVATIONS...PLUS RAIN...FREEZING
RAIN...FOG AND EVEN SOME THUNDER EARLIER TODAY.  GENERAL TREND
THROUGH THE EVENING SHOULD BE IMPROVEMENT...HOWEVER...AS SPRING-LIKE
SYSTEM MOVES QUICKLY EAST.  SOME WRAP-AROUND PRECIP...MAINLY IN THE
FORM OF LIGHT SNOW ALONG WITH AREAS OF MVFR CIGS AND IFR VSBYS
SHOULD DEVELOP THIS EVENING...BUT THEN CLEAR OUT LATER TONIGHT
LEAVING VFR CONDITIONS.    WOLF

&&

.HYDROLOGY...
WE HAVE ALREADY RECEIVED WIDESPREAD 1 TO 2 INCHES EAST OF THE
MISSISSIPPI RIVER AS OF 1 PM THIS AFTERNOON. THE HEAVY THUNDERSTORMS
HAVE NOW MOVED OFF TO THE EAST SO THE HEAVY RAIN THREAT IS OVER...BUT
THE LINGERING SHIELD OF LIGHTER RAIN COULD AGGRAVATE ANY EXISTING
GROUND WATER PROBLEMS. THE FLASH FLOOD WATCH HAS ALREADY BEEN CANCELLED.
WE HAVE ALSO MELTED NEARLY ALL OF THE SNOW ACROSS THE FORECAST
AREA...WHICH LIKELY PRODUCED ANOTHER 1 TO 2 INCHES OF RUNOFF.
THUS...RIVER FLOODING AND ICE JAMS ARE THE MAIN THREAT NOW.  CURRENT
RIVER FORECASTS TAKE SEVERAL LOCATIONS NEAR OR ABOVE FLOOD STAGE IN
THE NEXT FEW DAYS...MAINLY THE ROCK...GREEN AND THE LA MOINE RIVERS
IN ILLINOIS.  ALSO AFFECTED ARE PORTIONS OF THE ENGLISH AND IOWA IN
IOWA...AND THE FOX RIVER IN MISSOURI.  A FEW LOCATIONS ARE LOOKING
AT UP TO MODERATE FLOODING BY EARLY NEXT WEEK.  ALSO...BREAKUP OF
ICE ON THE RIVERS CREATE THE POTENTIAL FOR ICE JAMS...AND ASSOCIATED
FLOODING.  AT HIGHEST RISK OF THIS IS THE ROCK RIVER IN ILLINOIS.
...LE...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-IOWA-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LINN-WASHINGTON.

IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Dec 27, 5:36 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 AM CST SAT DEC 27 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
536 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SHARP COLD FRONT WILL BRING A VARIETY OF WEATHER TO THE AREA
THROUGH TONIGHT. THE WEATHER WILL RANGE FROM THUNDERSTORMS AND
POSSIBLE FLOODING TODAY TO A WINTRY MIX OF FREEZING RAIN...SLEET AND
SNOW LATE THIS AFTERNOON INTO TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORM WILL OCCUR OVER MOST OF THE
AREA TODAY. MOST OF THE THUNDERSTORMS WILL OCCUR SOUTHEAST OF A
DUBUQUE OTTUMWA LINE.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
THIS MORNING WITH THE PRIMARY THREAT BEING LARGE HAIL.

THE SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN ALONG AND
EAST OF THE MISSISSIPPI RIVER TODAY. BY EARLY THIS EVENING RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED. THE HEAVY RAIN AND RUNOFF
FROM LAST NIGHT AND THIS MORNINGS RAPID SNOWMELT MAY RESULT IN
SOME FLASH FLOODING THIS MORNING. FLOODING FROM THE RUNOFF WILL BE
POSSIBLE ON SOME TRIBUTARIES IN NORTHWEST ILLINOIS AND NORTHEAST
MISSOURI.

DENSE FOG WILL ALSO PLAGUE AREAS NORTH OF HIGHWAY 30
EARLY THIS MORNING. THE FOG IS EXPECTED TO LIFT EARLY THIS MORNING
AS THE COLD FRONT PUSHES INTO EAST CENTRAL IOWA AND RAIN
CONTINUES TO EXPAND OVER THE AREA.

MUCH COLDER AIR WILL MOVE INTO THE AREA THIS AFTERNOON CHANGING
THE RAIN TO A MIX OF FREEZING RAIN AND SLEET WEST OF THE
MISSISSIPPI RIVER. THIS EVENING THE MIX OF PRECIPITATION WILL
THEN CHANGE TO ALL SNOW AND WILL CONTINUE TO SPREAD INTO NORTHWEST
ILLINOIS. SNOWFALL AMOUNTS WILL BE GENERALLY AN INCH OR LESS.
HOWEVER...SNOWFALL OF 2 TO 3 INCHES WILL BE POSSIBLE ALONG THE
HIGHWAY 20 CORRIDOR WEST OF DUBUQUE BY SUNDAY MORNING. THE
COMBINATION OF ICE FROM THE FREEZING RAIN AND SLEET AND SNOW WILL
CREATE HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. SPOTTERS ARE
ENCOURAGED TO CALL IN REPORTS OF STRONG WINDS AND HAIL ASSOCIATED
WITH THIS MORNING THUNDERSTORMS AND SNOWFALL AND ICE ACCUMULATION
REPORTS THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Dec 27, 2:54 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HEAVY RAIN       FARMINGTON              40.64N 91.74W
12/27/2008  M2.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            SPOTTER REPORTS RAINFALL SINCE 130 THIS AM.

&&

MIKEZ
Local storm report, Dec 27, 2:59 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FREEZING RAIN    4 E WHAT CHEER          41.41N 92.28W
12/27/2008  M0.10 INCH       KEOKUK             IA   TRAINED SPOTTER

            SPOTTER REPORTS ICE MAINLY ON RAISED SURFACES.
            TEMPERATURES ARE DROPPING AND ROADWAYS ARE STARTING TO
            FREEZE. LIGHT FREEZING DRIZZLE FALLING AT THIS TIME.

&&

MIKEZ
Local storm report, Dec 27, 3:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     FREEZING RAIN    SOUTH AMANA             41.78N 91.97W
12/27/2008  M0.10 INCH       IOWA               IA   TRAINED SPOTTER

            ICE ACCUMULATION OVER THE PAST 4 HOURS.

&&

MIKEZ
Local storm report, Dec 27, 3:09 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FREEZING RAIN    SOUTH AMANA             41.78N 91.97W
12/27/2008  M0.10 INCH       IOWA               IA   TRAINED SPOTTER

&&

RAYW
Local storm report, Dec 27, 3:13 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     ICE STORM        VICTOR                  41.73N 92.29W
12/27/2008                   IOWA               IA   TRAINED SPOTTER

            SPOTTER REPORTS 0.25 INCH ICE ON ALL SURFACES SINCE 9 AM.
            LIGHT FREEZING DRIZZLE STILL FALLING. SPOTTER ALSO
            REPORTS 0.70 PRECIPITATION TOTAL SINCE 2 AM.

&&

MIKEZ
Local storm report, Dec 27, 3:27 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FREEZING RAIN    NNW SPRINGVILLE         42.06N 91.45W
12/27/2008  E0.03 INCH       LINN               IA   TRAINED SPOTTER

            1/32 INCH ICE COATING ON SURFACES FROM FREEZING DRIZZLE.
            ROADS ARE SALTED AND NOT SLICK.

&&

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:39 AM CSTFlash Flood WarningDVNHancock, McDonough6 hr
Dec 27, 4:23 AM CSTWinter Weather AdvisoryDVNCarroll, Hancock, Henderson, Henry, Jo Daviess, McDonough and 5 more23 hr
Dec 27, 6:07 AM CSTDense Fog AdvisoryDVNCarroll, Jo Daviess, Stephenson3 hr
Dec 27, 8:13 AM CSTRiver Flood WarningDVNHancock, McDonough4 days
Dec 27, 9:32 AM CSTAreal Flood WarningDVNHancock, McDonough6 hr
Dec 27, 10:59 AM CSTSevere Thunderstorm WarningDVNMcDonough, Warren31 min
Dec 27, 11:38 AM CSTSevere Thunderstorm WarningDVNBureau, Henry52 min
Dec 27, 11:47 AM CSTRiver Flood WarningDVNHenry, Rock Island, Whiteside10 days
Dec 27, 11:47 AM CSTRiver Flood WarningDVNHenry, Rock Island7 days
Dec 27, 11:47 AM CSTRiver Flood WarningDVNHenry, Rock Island48 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.